gca and prednisone

Going to cut my prednisone on my own, called dr. 4 times, not gotten back. Decided to go from the 40 to one day of 35, then 40, then two days 35, then 40, then three days of 35 and so on till one week at the 35 which would take about a month, then do the same with the 35 and one day at 30 and so on. Anyone ever tried that. My brother suggested. Don't want to go on the Methotrexate although got the prescription. Stared in Oct. low dose with PMR then biopsy nov. 2014 and have gca, started 60 mg, then 3 weeks 50, then 3 weeks 40, but stayed on myself for 8 weeks as Will eye said coming down to quickly, then 30 for only three weeks and down to 20 three days later, my ateries started popping up again in the head and eye pain and headaches, was put back up to the 40. Been on the 40 for 8 weeks now. Any suggestions. Still get temple pain, but seems to get better 5 minutes after eating, not eating much on candida diet, bad cash of thrush from the prednisone not to mention high blood pressure now, and verge of diatetes.

5 Replies

  • Welcome Cassey. It sounds to me as though the 40/30/20 drop was where you went a bit too fast. I had similar early course to you - quickly got down from 60 and then stalled at 35 for a little while. I also started MTX very early because of steroid - induced mania. I think you are being unnecessarily slow to start 'dead slow and stop' at 40mgs. You can probably safely drop 5mgs in one go monthly. I know you achieve the same dose reduction but it will be much less finicky.

    Personally I would try 5 mgs monthly and absolutely not drop if I had any symptoms at the end of the month.

    MTX is a good drug, btw. No need to fear it. Good luck. It's early days. Xx

  • Thanks for your advise. I think if I do it that way it will bring it down every 28 days 5 mg. but in a slower way. Just scary when everything came back in just a few days even the swollen arteries, Praying this works. So far had 3 days total with the 35 today was the 40 then will try 35 for the 3 days in a row, then 40 then four days of the 35, etc.

  • I would advise that if when you drop 5mg the symptoms return, to go back up to the 5mg higher dose and wait for the symptoms to settle back down. Once settled for at least a week try coming down by half a tablet if on 5mg tablets, staying at that level for 28 days if the symptoms do not return. Then come down another half a tablet for the next 28 days. It is better to take your time reducing. Going too quickly will result in failure and you'll have to go back up and start again. I hate being on steroids too, but it is better than being permanently blind. Slow and steady is the way to go. Only reduce if all your symptoms are absent.

  • Thanks Pauline, talked to docs nurse and so far seem to be okay with what am doing. It will take about a month to go down the 5 mgs. and then another month for another 5 mgs. going back o orig. dose each time, Today will be 3 days at 35 then back to 40, then 4 days 35 then back to 40, then 5 days 35 and back to 40 then 6 at 35 and so on. If get worse will go back to higher dose. Told them if another flare up would be willing to take the Methotrexate got it filled but don't want to with only one good kidney, born with a baby kidney. So hoping and praying this works. I do feel dropping 20 mgs. in 3 weeks was to much. Didn't realize it nor do I think dr. did, had other dr. before. Went only 3 weeks at 30 after 8 weeks at 40 but the drop to 20 after only 3 weeks, only days and everything came back. Thank you for your reply. This website is just AMAZING

  • Good luck going forward

You may also like...